Funnel Cloud, Cross
- When
- August 20, 3:50 PM CST to 3:55 PM CST
- Where
- Cross County, Cherry Vly to 1.77 mi E of Cherry Vly
- Reported by
- Public
- Coordinates
- 35.400, -90.770
Funnel cloud spotted.
A passing cold interacted with an unstable airmass to produce severe thunderstorms that spawned weak tornadoes and damaging winds during the late afternoon and early evening hours of August 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A passing cold interacted with an unstable airmass to produce severe thunderstorms that spawned weak tornadoes and damaging winds during the late afternoon and early evening hours of August 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 20, 1:21 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 221 PM CDT Mon Aug 20 2018 .DISCUSSION... Currently...Area of showers and thunderstorms from earlier this morning has dissipated over West Tennessee and North Mississippi. Meanwhile an upper low is situated over Northern Missouri with a cold front extending south into western Arkansas. Thunderstorms are strengthening along the front over southern Missouri and northern Arkansas as large scale ascent moves over the frontal zone. A severe thunderstorm watch is in effect across eastern Arkansas and the Missouri Bootheel until 8 pm CDT. This afternoon and tonight...The cold front will push east with thunderstorms developing along the front and pushing into the Mid- South after 3 pm CDT. A belt of stronger mid level winds will rotate around the base of the upper low and into the region. 0-6km bulk shear values greater than 30 kts should be sufficient for severe storm organization. Morning showers and thunderstorms have left an area of stable air across much of the Mid-South. Breaks in the clouds and southerly winds ahead of the cold front will start to destabilize from the west where SBCAPEs are already greater than 3000 j/kg. Expect a broken line of storms to track across the Mid-South starting around 3 pm in Northeast Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN River/Northeast Mississippi. The main threat will be bowing line segments with damaging winds. Large hail is a secondary threat. 0-1 km helicity values will be greater than 100 m2/s2 so a weak tornado cannot be ruled out. Most of the showers and thunderstorms should be east of the area by about midnight. Cooler temps will begin to filter in by morning with many location dipping into the upper 60s by morning a skies clear out. Tuesday through Friday...The upper trough and cold front will push east on Tuesday. The morning will start with some sunshine but the Mid-South will still be in an area of low level cyclonic flow so stratocu will redevelop. A few showers will be possible in the afternoon across eastern sections as surface heating creates some instability. High temps will be well below normal in the 80s. The Mid-South will remain in WNW flow through Friday as dry surface high pressure moves from the Plains across the Ohio Valley to the Atlantic seaboard. Highs will be the 80s with lows in the 60s. Some eastern locations will get into the 50s Thursday and Friday morning. Dewpoints will be in the 60s during this period which will create some comfortable humidity levels. Weekend and early next week...Upper level high pressure is expected to build across the region. Medium range models are in good agreement. As surface high pressure shifts east and winds turns southerly expect humidities to climb. Temperatures will climb back to normal or slightly above with readings in the lower 90s. Heat index values will climb back in the low 100s as well. Looks like summer isn't over yet. SJM && .AVIATION... 18z TAF Cycle Flight category will vary throughout the period as a line of storms moves through the region. Winds will be from the south and gusty this afternoon ahead of the front, but will subside and become more westerly by late in the period. Have currently prevailed VCTS for much of the PM hours at all terminals and timed TSRA with TEMPO based on latest thinking, but uncertainty remains. Conditions should recover back to VFR conditions by early morning hours. Some fog development could hinder MKL visibility, but too much uncertainty coupled with focus on storm timing led to the omission of that at this time. ZDM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 828 AM CDT Mon Aug 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211530- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 828 AM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are possible across all of the Mid South this afternoon into the evening hours. Damaging winds are the main threat. Large hail and heavy rainfall with flash flooding are secondary threats. A weak tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in support of severe weather operations this afternoon into this evening. SJM
Special Weather Statement National Weather Service Memphis TN 357 PM CDT MON AUG 20 2018 ARZ035-048-202145- St. Francis AR-Cross AR- 357 PM CDT MON AUG 20 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT FOR... Northeastern St. Francis County in eastern Arkansas... Cross County in eastern Arkansas... At 357 PM CDT...a strong thunderstorm producing pea size hail and winds to 50 mph was located over Fair Oaks, or 16 miles west of Wynne, moving east at 40 mph. People in northeastern St. Francis and Cross Counties should monitor this storm closely. LAT...LON 3539 9104 3544 9050 3510 9051 3511 9104 TIME...MOT...LOC 2057Z 266DEG 33KT 3522 9106
Special Weather Statement
National Weather Service Memphis TN
407 PM CDT MON AUG 20 2018
ARZ058-MSZ007-010-202145-
Phillips AR-Tunica MS-Coahoma MS-
407 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Northeastern Phillips County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
At 406 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 50 mph was located near Friars Point, or 8 miles
southwest of Helena, moving east at 25 mph.
People in northeastern Phillips...southwestern Tunica and
northeastern Coahoma Counties should monitor this storm closely.
LAT...LON 3458 9041 3442 9037 3442 9040 3437 9040
3434 9082 3450 9084
TIME...MOT...LOC 2106Z 253DEG 21KT 3443 9069Special Weather Statement
National Weather Service Memphis TN
407 PM CDT MON AUG 20 2018
ARZ058-MSZ007-010-202145-
Phillips AR-Tunica MS-Coahoma MS-
407 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Northeastern Phillips County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
At 407 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Helena, moving east
at 25 mph.
People in northeastern Phillips...southwestern Tunica and
northeastern Coahoma Counties should monitor this storm closely.
LAT...LON 3458 9041 3442 9037 3442 9040 3437 9040
3434 9082 3450 9084
TIME...MOT...LOC 2107Z 253DEG 21KT 3446 9055Special Weather Statement National Weather Service Memphis TN 413 PM CDT MON AUG 20 2018 ARZ008-009-202200- Randolph AR-Clay AR- 413 PM CDT MON AUG 20 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT FOR... Northeastern Randolph County in eastern Arkansas... Northwestern Clay County in eastern Arkansas... At 413 PM CDT...a strong thunderstorm producing pea size hail and winds to 45 mph was located near Success, or 10 miles south of Doniphan, moving east at 25 mph. Very heavy rain along with continuous cloud to ground lightning will occur with this thunderstorm. People in northeastern Randolph and northwestern Clay Counties should monitor this storm closely. LAT...LON 3650 9037 3636 9035 3629 9100 3650 9098 TIME...MOT...LOC 2113Z 264DEG 21KT 3647 9081
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL SE LULA 34.45N 90.48W
08/20/2018 M0.75 INCH COAHOMA MS STORM CHASER
&&
MRMSpecial Weather Statement
National Weather Service Memphis TN
445 PM CDT MON AUG 20 2018
ARZ009-202200-
Clay AR-
445 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northwestern Clay County in eastern Arkansas...
At 444 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located over Success, or near Corning, moving
east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
will occur with this thunderstorm.
People in northwestern Clay County should monitor this storm closely.
LAT...LON 3650 9035 3634 9075 3641 9075 3641 9077
3642 9077 3642 9076 3643 9078 3643 9077
3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 2144Z 248DEG 28KT 3646 9068The Memphis radar (KNQA), 82 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
2 funnel cloud, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
Funnel cloud spotted.
Funnel cloud spotted around Walcott and Light.
Large tree down on house on County Road 707.
This tornado developed near County Road 714 and damaged two barns early in its path. The tornado uprooted or snapped trees along County Roads 714, 740, and 707. The tornado overturned a mobile home off of County Road 740 and destroyed a storage shed along County Road 707. The tornado caused minor roof damage near the intersection of County Roads 707 and 718 and along County Road 745. The tornado dissipated just east of County Road 745.
Several trees down around Paragould.
This tornado developed along Highway 34 east of Marmaduke. The tornado damaged a few trees and overturned and dragged a semi-trailer designed for carrying grain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778118, 778120, 778121, 778125, 778122, 778131.